Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2018, 5:50 PM MDT for 4 counties in Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 5:50 PM MDT (23:50 UTC)
- Expired
- Jun 23, 2018, 6:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:04 PM MDT | TSTM WND GST 73 | 9 Sse Sharon Springs, KS | MESONET STATION C6099, 9 SSE SHARON SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097
WUUS53 KGLD 232350
SVRGLD
KSC071-109-199-203-240030-
/O.NEW.KGLD.SV.W.0210.180623T2350Z-180624T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
550 PM MDT SAT JUN 23 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Wichita County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
Northeastern Greeley County in west central Kansas...
* Until 630 PM MDT/730 PM CDT/.
* At 550 PM MDT/650 PM CDT/, a severe thunderstorm was located 8
miles south of Sharon Springs, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sharon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 2350Z 316DEG 25KT 3878 10172
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
446
WWUS53 KGLD 240005
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT SAT JUN 23 2018
KSC071-109-199-203-240030-
/O.CON.KGLD.SV.W.0210.000000T0000Z-180624T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
605 PM MDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES...
At 605 PM MDT/705 PM CDT/, a severe thunderstorm was located 14 miles
southeast of Sharon Springs, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sharon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 0005Z 327DEG 27KT 3871 10165
HAIL...1.00IN
WIND...60MPH
$$044
WWUS53 KGLD 240011
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
611 PM MDT SAT JUN 23 2018
KSC071-109-199-203-240030-
/O.CON.KGLD.SV.W.0210.000000T0000Z-180624T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
611 PM MDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES...
At 611 PM MDT/711 PM CDT/, a severe thunderstorm was located 16 miles
northeast of Tribune, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Sharon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 0011Z 316DEG 25KT 3868 10161
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:31 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 23, 2:31 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Sat Jun 23 2018 Tonight-Sunday...low confidence forecast through the period. Am thinking an organized line/cluster of storms will develop in the vicinity of the CO/KS border along and south of the interstate late in the afternoon moving east or southeast this evening with another possibility of thunderstorms developing near or along a cold frontal boundary. Couldnt get too detailed unfortunately. Low temperatures near normal. On Sunday gut tells me we will be in a lull for part of the day but I guess we could see some storms along the cold front. Not confident in severe weather as well given in part the NAM model producing afternoon temperatures in the 60s to low 70s. 18z NAM event cooler with low 60s to upper 70s. We cant completely rule out the NAM as there have been two or three other events where it was the outlier (temperature wise) and it actually was pretty close. Currently have highs in the mid 70s to around 80 but that is certainly subject to change. Sunday night-Monday...precipitation chances end from west to east Sunday night with dry conditions expected for most on Monday. Afternoon temperatures warm into the low to mid 80s. Monday night-Tuesday...dry through the period. After morning lows in the mid 50s to mid 60s high temperatures warm into the low to upper 90s. .LONG TERM...(Wednesday through Saturday) Issued at 114 PM MDT Sat Jun 23 2018 In the extended the models are showing the local area being under the influence of an upper-level ridge on Wednesday. This ridge flattens out and shifts towards the east Wednesday afternoon as an upper level trough deepens over the western U.S. This puts our local area in between the upper-level trough, to our west, and ridge, to our east. By Friday the trough deepens enough to produce southwesterly flow aloft over the Plains for the rest of the period. On the surface, the upper level low will influence the development of lee side lows off the front range. At this time they look to form mostly to our northwest and produce little to no impacts to the Tri-State region. This pattern will produce mostly dry conditions, southerly winds, and above normal high temperatures during the period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Jun 23 2018 KGLD, vfr conditions expected through 10z or 11z. From taf issuance through 10z winds generally from the southwest to south at speeds under 10kts with a few higher gusts. Am currently expecting showers and thunderstorms to be in the vicinity of the terminal around 23z with the possibility of a line of storms moving through in the 00z-02z timeframe. Outflow winds generally gusting to 40kts but cant rule out even higher. Locally heavy rainfall lowering vis to mvfr category possible. After 11z winds shift to the northeast increasing while backing to the north after 17z with gusts near 20kts possible. Post frontal sub vfr cigs move in and continue through the end of the period. KMCK, vfr conditions expected through about 14z with winds erratic about 7kts. After 15z winds become east-northeast under 10kts with possibility of mvfr cigs moving in. Cant rule out a shower/thunderstorm overnight but right now confidence not high enough to include in the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 23, 10:35 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Sat Jun 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a chance of thunderstorms over parts of far eastern Colorado by mid afternoon slowly increasing in coverage while approaching the Colorado Kansas border late this afternoon. The storms are expected to slowly move east across the state line into far western Kansas by early this evening with a southeast movement out of the area around or shortly after midnight. The primary threats will be outflow wind gusts to 65 mph and hail up to the size of golf balls. Locally heavy rainfall is also possible. Another chance for thunderstorms exists after midnight for parts of the area. At this time widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... For Sunday morning, it will be possible for a few storms to be severe. Locally heavy rainfall will also be possible with these storms. However the more widespread threat for severe thunderstorms looks to be Sunday afternoon and evening. These storms will be capable of large hail, damaging winds, and a few tornadoes. The area that will have the greatest threat for severe weather will be roughly along and east of a line from Tribune to Oakley to Norton. Locally rainfall and possible flash flooding will be a threat over the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 23, 4:21 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.25 INCH KIT CARSON CO PUBLIC
FACEBOOK REPORT RECEIVED OF MEASURED HALF
DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
DURING THE STORM.
&&Local storm report, Jun 23, 4:24 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 4 S BURLINGTON 39.25N 102.27W
06/23/2018 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
&&Local storm report, Jun 23, 4:31 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ATWOOD 39.81N 101.04W
06/23/2018 E0.88 INCH RAWLINS KS 911 CALL CENTER
DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
MINUTES AROUND 450 PM CDT (350 PM MDT).
&&
VINCENTLocal storm report, Jun 23, 5:07 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 7 N BEARDSLEY 39.91N 101.23W
06/23/2018 E1.00 INCH RAWLINS KS PUBLIC
&&
JBHLocal storm report, Jun 23, 5:39 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL STRATTON 39.31N 102.60W
06/23/2018 M1.75 INCH KIT CARSON CO PUBLIC
***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
REPORTER SENDING IN PICTURES WITH DIVOTS
THAT EST TO BE GOLF BALL SIZE*** THIS
CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
REPORT RECEIVED OF MEASURED HALF DOLLAR
HAIL. THE REPORTER SAID THEY JUST GOT HOME
ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
THE STORM.
&&Local storm report, Jun 23, 5:42 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 NNW GRAINFIELD 39.21N 100.54W
06/23/2018 E1.75 INCH SHERIDAN KS PUBLIC
TIME ESTIMATED.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:31 PM MDT | Special Weather Statement | GLD | Thomas | 44 min |
| Jun 23, 1:58 PM MDT | Special Weather Statement | GLD | Rawlins | 47 min |
| Jun 23, 2:16 PM MDT | Special Weather Statement | GLD | Sherman | 44 min |
| Jun 23, 2:20 PM MDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jun 23, 2:34 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 41 min |
| Jun 23, 2:49 PM MDT | Special Weather Statement | GLD | Decatur | 41 min |
| Jun 23, 3:10 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 50 min |
| Jun 23, 3:25 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jun 23, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 48 min |
| Jun 23, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 47 min |
| Jun 23, 4:12 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Jun 23, 4:14 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 46 min |
| Jun 23, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Jun 23, 4:44 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 46 min |
| Jun 23, 4:59 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| Jun 23, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 28 min |
| Jun 23, 5:08 PM MDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| Jun 23, 5:08 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 37 min |
| Jun 23, 5:34 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 41 min |
| Jun 23, 5:44 PM MDT | Flash Flood Warning | GLD | Sheridan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.